MDMA/Ecstasy Overdose | Signs, Symptoms, & Treatment

An MDMA overdose can be life-threatening, as extreme cases can cause kidney failure and seizures. Knowing the signs of a potential overdose can ensure that you get help in time to prevent lasting consequences.

Overdosing on 3,4-methylenedioxymethamphetamine, also known as MDMA, ecstasy, or molly, can cause extremely high body temperature, high blood pressure, kidney failure, electrolyte imbalances, rhabdomyolysis, psychosis, seizures, and death.

MDMA is a Schedule I controlled substance, and has properties of both amphetamines and hallucinogens. MDMA use can be popular at nightclubs and long-lasting dance parties known as raves, where people may use this illegal drug for its psychoactive effects.

In 2019, over 16,000 Americans aged 12 or older died from a psychostimulant overdose. The potent side effects of MDMA should be considered before the drug is taken alone, with adulterants, or with opioids.

Signs Of MDMA Overdose

An MDMA overdose may look like a heat stroke to a third party, due to the increased body temperature.

Visible and tangible signs of MDMA toxicity in another person may include:

  • overheating/hot to the touch (hyperthermia)
  • paranoid or agitated behavior
  • excessive sweating
  • yellow skin
  • unusual swelling
  • seizures

Taking ecstasy tablets in high doses, or taking multiple doses of ecstasy in a short amount of time, can cause a drug overdose. The presence of adulterants in some MDMA doses can make it difficult to determine the overdose threshold of the drug.

Symptoms Of Ecstasy Overdose

A victim of an ecstasy overdose may experience or report the following conditions:

  • rhabdomyolysis (dark red urine and muscle aches)
  • hyponatremia (confusion and fatigue due to low sodium levels)
  • cardiovascular failure (high heart rate, blood pressure, loss of consciousness)
  • liver or kidney failure (swelling, decreased urine output, yellow skin)
  • delirium

MDMA overdose victims may experience these symptoms alongside more common side effects of ecstasy use, such as restlessness, jaw clenching, and hyperactivity.

Treatment Options For MDMA Overdose

Immediate treatment for an MDMA overdose may involve stabilizing the victim’s breathing and circulation. Victims may also be intubated to facilitate these services. Further treatment may address the specific symptoms of overdose, such as using benzodiazepines to treat seizures.

Long-term addiction treatment for MDMA overdose may address high-risk patterns of drug use in a patient while managing the long-term effects of MDMA, such as withdrawal symptoms. A drug detox, referrals to support groups, and substance use disorder treatment may reduce the risk of repeated MDMA overdoses.

Find Addiction Care Today

Contact Northeast Addictions Treatment Center to find out if our ecstasy abuse treatment program works for you or your loved one.

Written by
Northeast Addition Editorial Team

Published on

©2024 Northeast Addition Center | All Rights Reserved

This page does not provide medical advice.

Ready to make a change? Talk to a specialist now.